Warnings about antipsychotics in older people with Alzheimer's disease and dementia
Most people with dementia or Alzheimer's disease will, at some point in their illness, show signs of aggression, agitation, or psychosis. When these symptoms are so severe that individuals present a serious risk to themselves or to others, a class of drugs known as antipsychotics (or neuroleptics) are often used.
However, antipsychotics are not FDA-approved to treat dementia and several recent studies found that antipsychotics are associated with an increased risk of death when used in older people with dementia and Alzheimer's disease. In fact, the U.S. Food and Drug Administration (FDA) now mandates that drug makers add what is referred to as a "black box" warning to the labels of all antipsychotics, alerting doctors and patients to this increased mortality risk in people with dementia-related psychosis.
Since those warnings were first implemented in 2005, the use of antipsychotics for older people with dementia has declined significantly. Nonetheless, almost 10 percent of antipsychotic use is still attributed to people with dementia. In addition, about one third of nursing home residents with dementia receive antipsychotics.
Typical and Atypical Antipsychotics
Antipsychotic drugs were first developed in the 1950s to treat schizophrenia. The first generation of these drugs is sometimes referred to as "typical" or "conventional" antipsychotics; they include
- haloperidol (Haldol)
Typical antipsychotics work by blocking the receptors for the neurotransmitter dopamine and can cause a number of side effects that affect physical movement, such as tremors, rigidity, restlessness, and muscle spasms.
In the 1990s, a second generation of antipsychotics known as atypical was introduced. These also block dopamine receptors but have fewer of the movement-related side effects that plagued users of the older, typical antipsychotics. Still, atypical antipsychotics have potentially serious side effects, including
- blurred vision
- rapid heartbeat
- sexual dysfunction
- skin rashes
They can also cause significant weight gain, and if left unchecked, people taking them may risk developing diabetes or high cholesterol levels.
Examples of atypical antipsychotics include
- aripiprazole (Abilify)
- asenapine (Saphris)
- clozapine (Clozaril)
- iloperidone (Fanapt)
- olanzapine (Zyprexa)
- paliperidone (Invega)
- quetiapine (Seroquel)
- risperidone (Risperdal)
- ziprasidone (Geodon)
In December 2014, the FDA warned that ziprasidone may be associated with a rare, but serious skin reaction that may affect other areas of the body. This reaction, which is called drug reaction with eosinophilia and systemic symptoms (DRESS), causes high levels of certain white blood cells (eosinophils) and can be fatal. Symptoms include rash that spreads, fever, swollen lymph nodes, and organ inflammation.
The Black Box Warning
About a decade ago, researchers began reporting that people with dementia who used antipsychotics for the treatment of difficult behaviors like agitation, aggression, and psychosis were at higher risk for death than nonusers. When a meta-analysis published in 2005 in the Journal of the American Medical Association found a nearly 60% increased risk of death in people with dementia who were taking atypical antipsychotics, the FDA responded by requiring the black box warning on all atypical antipsychotics.
The majority of these deaths were due to heart failure, sudden cardiac death, and pneumonia, although no cause has been convincingly identified. Further research then revealed that the increased mortality risk also occurred with the older, first-generation antipsychotics, and that the risk may be even greater than that with the more commonly used atypicals.
In one of these studies, a meta-analysis published in 2009 in The Journal of Clinical Psychiatry, nursing home residents with dementia who were on typical antipsychotics were 30% more likely to die than those on atypicals. The FDA now requires a black box warning on the labels of typical antipsychotics as well.
Appropriate Use of Antipsychotics
Because of mortality and other risks, antipsychotic drugswhether typical or atypicalare not the first option for people with dementia who are showing signs of aggression, agitation, or psychosis. Instead, they should be considered only after other approaches have been tried and failed and no underlying medical or environmental cause can be found.
The only exception should be when the symptoms are so severe that the person with dementia poses a danger to him- or herself or to others. Antipsychotics should never be used for the convenience of caregiverswhether family members or professionals in a long-term care facilitywhen frustrated by an individual's difficult behavior.
So what are the options? In many cases, the reason for the person's irregular behavior can be identified. For example, the individual may be fatigued or in pain, hungry or thirsty, or have high or low blood sugar levels, and attending to these issues can improve behavior. They might be repeatedly placed in situations in which they feel overwhelmed; if this is the issue, lower your expectations to more realistic levels. If they have developed a bladder or upper respiratory infection, this needs to be recognized and treated.
Environment also plays a role. A threatening or unfamiliar environment can trigger aggressive or psychotic behavior. People with dementia may be overstimulated by loud noises or the activities of others, or they may be understimulated and in need of some company or activity. As a caregiver, you may be able to direct the person away from upsetting situations that can trigger aggressive behavior and engage them in an activity that has a more calming effect. You can create a less stimulating environment by turning down loud TVs, for example, or create a more stimulating one by planning activities each day.
Aggression and restlessness can also be the side effect of a medication and reducing the dosage or switching to another medication can be helpful. In addition, another health problem may be to blame. For instance, delusionsfalse, unchangeable beliefs that are unique to the personand hallucinations might be the result of a mental health issue like severe depression.
Treating the underlying issue with antidepressants or other medications may prevent the need for antipsychotics.
What To Do about Aggressive Behavior
If your loved one with dementia or Alzheimer's disease is exhibiting aggressive or psychotic behavior, try to identify antecedents or triggers. Ask a doctor or professional caregiver for advice. Antipsychotic medications are a treatment of last resort, and strong efforts should be made to identify a non-medication solution. Antipsychotic drugs should be tried when these other approaches have failed.
And if the person you care for is already taking an antipsychotic, talk with his or her health care provider about the risks and benefits and whether the drug is really necessary. In many cases, a lower dose can be just as effective, and the shorter period of time a person takes the medication, the lower the risk of death or long-term harm.
However, individuals with dementia should not abruptly stop taking antipsychoticsor any drugwithout first consulting their doctor, since sudden withdrawal may cause serious side effects.
Updated by Remedy Health Media